Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 165, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 16, 2016, 5:00 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2016, 5:00 PM CDT (22:00 UTC)
- Expired
- Sep 16, 2016, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:13 PM CDT | TSTM WND DMG | Ellis Grove, IL | TREES OF UNKNOWN SIZE DOWN. |
| Sep 16, 5:13 PM CDT | TSTM WND DMG | Ellis Grove, IL | TREES OF UNKNOWN SIZE DOWN. TIME ESTIMATED FROM RADAR. |
| Sep 16, 5:14 PM CDT | TSTM WND DMG | Chester, IL | 6 INCH DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR. |
| Sep 16, 5:14 PM CDT | HAIL 0.88 | Ellis Grove, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted.
868
WUUS53 KLSX 162200
SVRLSX
ILC157-MOC186-162230-
/O.NEW.KLSX.SV.W.0165.160916T2200Z-160916T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT FRI SEP 16 2016
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWESTERN ILLINOIS...
EAST CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 530 PM CDT.
* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. MARY...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHESTER...STE. GENEVIEVE...BREMEN...STEELEVILLE...PERCY...
ST. MARY...BLAIR...ELLIS GROVE...ROCKWOOD...KASKASKIA...WELGE...
ROOTS AND NEW PALESTINE.
THIS INCLUDES INTERSTATE 55 IN MISSOURI NEAR EXIT 141.
THIS ALSO INCLUDES FELIX VALLE HOUSE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3785 8966 3783 8966 3783 8972 3785 8974
3785 8979 3787 8980 3788 8980 3791 8984
3787 8990 3787 8994 3782 9001 3801 9005
3809 8959 3795 8960
TIME...MOT...LOC 2159Z 265DEG 14KT 3792 8996
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:53 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 16, 3:53 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 353 PM CDT FRI SEP 16 2016 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 352 PM CDT Fri Sep 16 2016 Still expect showers and thunderstorms to continue through most of the night as there will be strong low level moisture convergence across much of the area ahead of a mid level trough currently over KS/OK. There will continue to be the threat of locally heavy rainfall...particularly where the cells train in the west southwesterly flow aloft. The trough will pass to the east on Saturday morning, but the cold front will still be over the northern part of the CWA. This front will move south across the the CWA during the afternoon hours with some low level moisture convergence, but little upper support, which only justifies chance PoPs for showers and thunderstorms for Saturday. GFS and NAM MOS are in good agreement and look good for tonight and tomorrow. Should not be to much of a diurnal swing with clouds and rain chances. Britt .LONG TERM... (Saturday Night through Next Friday) Issued at 352 PM CDT Fri Sep 16 2016 (Saturday Night) Isolated showers and possibly a rumble of thunder remains possible during the evening hours along and ahead of the cold front...mainly affecting portions of southeast Missouri and southwest Illinois. After the front moves through...the threat of showers and thunderstorms should exit the CWA. In addition...slightly cooler and drier (lower dewpoints) air will filter into the bi-state area. Low temperatures certainly look cooler than the previous few nights...but exactly how cool will depend on how fast the clouds clear out from northwest to southeast. Expect lows to range from the mid 50s across portions of northeast Missouri to mid 60s across parts of southeast Missouri and southwest Illinois where clouds will linger longer. (Sunday - Next Friday) Dry and mild weather will be the rule Sunday through much of the next work week across the mid-Mississippi Valley. Weak Pacific front will move through the area and bring a chance of showers/storms for portions of the area on Monday night. Not much of a temperature drop behind the front however. Highs on Tuesday expected to still be above normal in the mid 80s. Mid/upper level ridge then builds in across the Plains states for the middle to end of next week. Uncertainty on how strong this ridge will be as ECMWF builds it into the Upper Midwest which keeps the CWA dry and unseasonably hot (highs in the upper 80s to low 90s). The GFS meanwhile begins to break down the ridge by Wednesday night/Thursday which leads to cooler high temperatures and a chance of showers and thunderstorms. Do not have a strong preference for either solution at this early juncture so used a blend of the two for temperatures and PoPs. Gosselin && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1257 PM CDT Fri Sep 16 2016 Showers and thunderstorms will continue to affect the St. Louis area terminals and KCOU this afternoon and this evening. This will cause MVFR/possible IFR ceilings and visibilities, especially with the heavier downpours. Have placed showers and thunderstorms in the TAFs at these airports through the evening hours. Also have VCTS or PROB30 chances going at KUIN where confidence is not as high. Could be MVFR or IFR ceilings and visibilities develop late tonight or early tomorrow where there will be abundant moisture in the lower atmosphere. SPECIFICS FOR KSTL: Showers and thunderstorms are lining up back into southwest Missouri, so believe there will be a chance for rain at the airport through this evening. This will cause MVFR/possible IFR ceilings and visibilities, especially with the heavier downpours. There is the possibility of lower ceilings and visibilities late tonight and early Saturday, but confidence is too low to include these at this time. Expect mainly VFR conditions late tomorrow morning and tomorrow afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 16, 3:22 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 322 PM CDT FRI SEP 16 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 322 PM CDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING ACROSS THE EASTERN OZARKS AND SOUTHWEST ILLINOIS. WIND GUSTS OF 40-60 MPH ALONG WITH HAIL UP TO ONE INCH ARE THE PRIMARY THREATS. SOME OF THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40 MPH....HAIL...RAINFALL TOTALS OVER 1 INCH....AND ANY OBSERVATIONS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GOSSELIN
In the hours before
Local storm report, Sep 16, 2:24 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL FESTUS 38.22N 90.41W
09/16/2016 M0.70 INCH JEFFERSON MO TRAINED SPOTTER
&&
WALSHSpecial weather statement, Sep 16, 2:27 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT FRI SEP 16 2016
ILZ079-101-102-MOZ065-162015-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-
227 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...NORTH
CENTRAL RANDOLPH...SOUTHERN MONROE AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 315 PM CDT...
AT 227 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CRYSTAL CITY...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FESTUS...WATERLOO...CRYSTAL CITY...RED BUD...NEW DESIGN...PRAIRIE...
HECKER...MAEYSTOWN...FULTS...AMES...WARTBURG...BURKSVILLE...
RENAULT...CHALFIN BRIDGE...MADONNAVILLE AND MONROE CITY.
THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 170 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3815 8992 3811 9024 3813 9025 3812 9025
3811 9026 3809 9032 3809 9041 3822 9046
3838 8997
TIME...MOT...LOC 1927Z 252DEG 19KT 3816 9034
CARNEYSpecial weather statement, Sep 16, 3:07 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT FRI SEP 16 2016
ILZ079-101-102-162045-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-
307 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...
NORTHERN RANDOLPH AND SOUTHEASTERN MONROE COUNTIES UNTIL 345 PM
CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BUD...EVANSVILLE...BALDWIN...PRESTON...PRAIRIE DU ROCHER...
PRAIRIE...HECKER...RUMA...HOUSTON...MODOC...KELLOGG...AMES...ROOTS...
RENAULT...WALSH AND KIDD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3813 8973 3798 9002 3801 9005 3801 9009
3802 9010 3804 9013 3806 9013 3807 9016
3807 9017 3810 9022 3834 8995
TIME...MOT...LOC 2006Z 229DEG 12KT 3808 9008
CARNEYLocal storm report, Sep 16, 3:43 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TORNADO 2 SW STE. GENEVIEVE 37.95N 90.08W
09/16/2016 STE. GENEVIEVE MO TRAINED SPOTTER
POSSIBLE BRIEF TOUCHDOWN. SPOTTER WAS AT EXIT 50 ON
INTERSTATE 55.
&&
GOSSELINLocal storm report, Sep 16, 4:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PRAIRIE DU ROCHER 38.08N 90.10W
09/16/2016 RANDOLPH IL TRAINED SPOTTER
MULTIPLE THREE INCH DIAMETER TREE LIMBS DOWN.
&&
GOSSELINLocal storm report, Sep 16, 4:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLOOD PRAIRIE DU ROCHER 38.08N 90.10W
09/16/2016 RANDOLPH IL TRAINED SPOTTER
STREET FLOODING IN PRAIRIE DU ROCHER.
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:55 PM CDT | Special Weather Statement | LSX | Monroe | 50 min |
| Sep 15, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 21 min |
| Sep 16, 8:51 AM CDT | Areal Flood Advisory | LSX | Saint Louis, City of Saint Louis | 3 hr |
| Sep 16, 3:30 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 30 min |
| Sep 16, 4:25 PM CDT | Areal Flood Advisory | LSX | Jefferson, Sainte Genevieve, Saint Francois | 6 hr |
| Sep 16, 9:26 AM CDT | Areal Flood Advisory | LSX | Bond, Madison | 4 hr |
| Sep 16, 12:04 PM CDT | Areal Flood Advisory | LSX | Macoupin | 4 hr |
| Sep 16, 2:27 PM CDT | Special Weather Statement | LSX | Monroe | 48 min |
| Sep 16, 3:07 PM CDT | Special Weather Statement | LSX | Randolph | 38 min |
| Sep 16, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 47 min |
| Sep 16, 3:57 PM CDT | Tornado Warning | LSX | Randolph | 33 min |
| Sep 16, 5:07 PM CDT | Tornado Warning | LSX | Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.